CSN Login
Members Online: 12

Stomach capacity

ausrebel53's picture
ausrebel53
Posts: 74
Joined: Dec 2012

Hi folks, hope you are all doing as well as you can be and to exceed your wildest dreams.

One quick question: how many 8fl oz. of boost can I insert into my feeding tube at one sitting, can the stomach take 2 or only one? Didn't want to find out the hard way.

Thank you in advance

Michael.

Laralyn's picture
Laralyn
Posts: 437
Joined: Apr 2012

My stomach shrank after a couple months of liquid food, plus some periods where I couldn't keep even that down. Before that, I was able to eat about two cans, one after the other... but I think I had a large stomach because I used to eat quite a bit before treatments.

One thing that was a big help for me was switching from using a syringe to using a gravity bag with IV stand. With the syringe, no matter how slowly I felt like I was going, I ended up going a little too quickly. The sensation of the liquid rising from my stomach enhanced the nausea. When I switched to a gravity bag, I could fill the bag (sometimes with a couple cans), set the pace at which it dripped, then settle in with a book or my laptop and just ignore it. Until I started having a reaction to the narcotics that affected my digestion, I seemed to be able to get more cans in per day and feel better in general. As an added bonus, I kept a bag filled with water on the other side of the IV stand and pretty much any time I wasn't doing a feeding, I was on a slow drip of water. I think that kept me out of the hospital a third time because despite not being able to keep food down, I was able to keep down that very slow drip of water.

If a service is supplying you with food or syringes through your insurance (or if you ask your doctor), you may be able to make that switch at no cost. :-)

Tim6003's picture
Tim6003
Posts: 1490
Joined: Nov 2011

milk to thin it our (a bit rich on my stomach)....I think it also matters how slow you let it drip if using the gravity bag....when using the gravity bag while in my recliner with the afore mentioned, I had no problems....when I used the syringe...I had to take just one and wait....that's my body's story...yours may be different.  :)

 

Best,

 

Tim

CivilMatt's picture
CivilMatt
Posts: 2903
Joined: May 2012

Michael,

 

Normally I dripped two cans of Jevity at a time via the gravity bag (hung high and on fastest drip).  I also drank Boost and Ensure at least once daily to keep swallowing.  If using the syringe, only one tube full at a time.  Never had any serious stomach problems other than acid indigestion.  I drank lots of water every day and still do today.

 

Good luck,

 

Matt

ausrebel53's picture
ausrebel53
Posts: 74
Joined: Dec 2012

Thank all of you for your shared experience, I guess I should have known we would all be different. Didn't know about the drip bags as my doc has been trying to make me eat, I am only into my 3rd. week radiation and first chemo. I have had a trach and been on pain meds for some time now which didn't help with appetite, I simply can't eat anything without wishing to vomit even with nausea tabs so I am just going to have to switch to an alternative. Fortunately I have a PEG tube where I have been pouring Boost into the syringe to feed myself via gravity. I have been using 3 bottles a day which is not enough I guess, been really queezy since starting Erbitux (chemo) though. 

I have a feeling the drip bag will be the way to go.

D Lewis's picture
D Lewis
Posts: 1523
Joined: Jan 2010

My stomach shrank, and I was very queasy from the chemo.  I couldn't even pour or drip one full can of the Jevity in through my feeding tube without feeling completely nauseated.  My doctor prescribed me a feeding pump, and sent over a stack of feeding bags.  I was able to pour four or five cans of the jevity into the feeding bag, set my pump rate to a very slow setting, and pump feed overnight while I slept.  Then, during the day, I'd do another three or four cans, one at a time.  The feeding pump has an alarm that goes off, when your food bag gets empty, and I'd set the pump rate so that the alarm would go off at my usual wake up time.  Worked like a charm.  I used this through the end of my treatment.

Deb 

phrannie51's picture
phrannie51
Posts: 3669
Joined: Mar 2012

and or queazy....slower is better.  I used to pour it into the syringe, and let it drip from there, speeding it up and slowing it down with arm movement (I was pretty impatient when it came to feeding myself)....if I got it going too fast, I was sure to lose it.  I never did more than one can at a time, tho...8 oz plus some milk was all I could ever hold at one time.  To make sure you get enough during the day, you can just spread them out more....(tho feeling sick all the time makes taking in any at all a pain in the butt).

p

George_Baltimore's picture
George_Baltimore
Posts: 303
Joined: Jun 2009

Boost, Ensure and substances like that are a supplement.  They aren't meant to take the place of food like a medical formula (Isosource, Jevity, etc.) does.  Add that to the fact you are only doing 3 bottles and if you don't change, you will end up in the hospital my friend.  If you can't eat anything at all, usually insurance will pay for the medical formula.  Medicare and BCBS covers mine thank God.  I go through 5 bottles of Isosource a day.

hwt's picture
hwt
Posts: 1881
Joined: Jun 2012

My husband said he would put one and a half bottles(Ensure, Boost or Walmart brand) in my drip bag and he always set it on a slow drip followed by a half bag or more of water. I never had any naseau. I followed the instructions not to lay down for 30 minutes after I was done.  My husband said I always managed 3 feedings a day and they tried to get me to do 4 (@ 1 1/2 each). I lost 60 pounds, apparently there were allot more 3 feeding days than 4.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network